North Dakota, 2004

Cold in North Dakota, January 27 to 28, 2004

January 27 to 28, 2004 · NWS BIS · 36 events in 36 counties and zones

An approaching arctic high pressure system over southern Canada and exiting low pressure system over the northern plains broughtextremely cold temperatures and bitter wind chills to western and central North Dakota. Ambient temperatures ranging 20 to 35 below zero combined with northwest winds to 30 mph resulted in widespread wind chill factors of 40 to 65 below zero.

Where it happened

Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An approaching arctic high pressure system over southern Canada and exiting low pressure system over the northern plains broughtextremely cold temperatures and bitter wind chills to western and central North Dakota. Ambient temperatures ranging 20 to 35 below zero combined with northwest winds to 30 mph resulted in widespread wind chill factors of 40 to 65 below zero. In southwest North Dakota, in Adams County, icy roads and reduced visibilities in blowing snow resulted in a fatality (indirect) when a 35 year old male lost control of his vehicle and rolled several times. The driver was ejected from the vehicle. The arctic high pressure system settled over the region late Wednesday morning on the 28th of January and brought diminishing winds to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jan 27, 3:45 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jan 27, 3:45 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
345 PM CST TUE JAN 27 2004

.SHORT TERM...
FORECAST PROBLEM WILL BE EARLY HIGHLIGHTS AND THEN TEMPS/PCPN
THROUGH REMAINDER OF THE SHORT TERM.

FOR TONIGHT...WILL ISSUE WIND CHILL WARNING. IN WARNING WILL MENTION
SOME BLOWING AND DRIFTING SNOW. HOWEVER MAIN ISSUE WILL BE DANGEROUS
WIND CHILLS SO OPTED FOR THIS INSTEAD OF AN ADVISORY. WILL MENTION
POSSIBLE RECORD LOWS ISN AND DIK.

FOR NEXT SYSTEM WENT WITH A MODEL BLEND BUT A LEAN TWD THE ETA. AVN
LOOKS LIKE THE OUTLIER WITH THIS NEXT SYSTEM WED AFTN THROUGH THU
MORNING. THE UKMET/CANADIAN/ECMWF SEEN TO SIDE WITH THE ETA. WHICH
SUPPRESSES THE SFC LOW FARTHER SOUTH AND IS ALSO WEAKER AND FARTHER
NORTH WITH THE UPPER LEVEL SHORTWAVE. WITH THESE COLD TEMPS EVEN THE
WEAKER ETA WILL GIVE SOME DECENT SNOWFALL AMOUNTS...FOR EXAMPLE ISN
HAD 4 INCHES WITH 0.12 WATER EQUIVALENT. ANOTHER SIMILAR SYSTEM ON
FRIDAY SO I UPPED POPS A BIT TO BLEND BETTER WITH GGW. TEMPS REMAIN
FRIGID THROUGH EARLY FCST PERIOD.

.LONG TERM...
OVERALL TREND OF THE LONG TERM KEEPS A UPPER LEVEL RIDGE TO THE WEST
AND TROUGH TO THE EAST WITH WESTERN AND CENTRAL ND REMAINING IN A
COLD REGIME. A LOW PRESSSURE SYSTEM WILL BE EXITING THE AREA ON
SATURDAY AND HAVE KEPT A CHANCE OF SNOW ACROSS THE FORECAST AREA
DURING THE DAY...AND ACROSS THE SOUTH SATURDAY NIGHT.  SUNDAY
THROUGH TUESDAY HAVE KEPT DRY...ALTHOUGH COULD SEE FLURRIES IN THE
COLD AIRMASS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND CHILL WARNING ENTIRE CWA THROUGH 9 AM WEDNESDAY.

&&

TWH/
Hazardous weather outlook, Jan 27, 5:30 AM CST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
530 AM CST TUE JAN 27 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-281130-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
530 AM CST TUE JAN 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER ADVISORY TODAY FOR DEVELOPING NORTHWEST WINDS OF 15
TO 25 MPH...CAUSING AREAS OF BLOWING SNOW AND WIND CHILLS OF 25 TO
45 BELOW.

TEMPERATURES WILL DROP TO 20 TO 40 BELOW TONIGHT CAUSING DANGEROUS
WIND CHILLS OF 40 TO 60 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

BITTER COLD WIND CHILLS OF 20 TO 40 BELOW IS EXPECTED WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND COOPERATIVE OBSERVERS...PLEASE CONTACT THE
BISMARCK NWS OFFICE WITH SNOWFALL REPORTS OR ANY PERTINENT WEATHER
INFORMATION.

SHULZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

36 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Adams

When
January 27, 6:00 PM CST to January 28, 11:30 AM CST
Where
Adams forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

Cold/Wind Chill, Billings

When
January 27, 6:00 PM CST to January 28, 11:30 AM CST
Where
Billings forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Cold/Wind Chill, Bowman

When
January 27, 6:00 PM CST to January 28, 11:30 AM CST
Where
Bowman forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Cold/Wind Chill, Golden Valley

When
January 27, 6:00 PM CST to January 28, 11:30 AM CST
Where
Golden Valley forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Cold/Wind Chill, Hettinger

When
January 27, 6:00 PM CST to January 28, 11:30 AM CST
Where
Hettinger forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Cold/Wind Chill, Slope

When
January 27, 6:00 PM CST to January 28, 11:30 AM CST
Where
Slope forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

Cold/Wind Chill, Stark

When
January 27, 6:00 PM CST to January 28, 11:30 AM CST
Where
Stark forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Cold/Wind Chill, Bottineau

When
January 27, 7:00 PM CST to January 28, 11:30 AM CST
Where
Bottineau forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

Cold/Wind Chill, McHenry

When
January 27, 7:00 PM CST to January 28, 11:30 AM CST
Where
McHenry forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

Cold/Wind Chill, McLean

When
January 27, 7:00 PM CST to January 28, 11:30 AM CST
Where
McLean forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Cold/Wind Chill, Mercer

When
January 27, 7:00 PM CST to January 28, 11:30 AM CST
Where
Mercer forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

Cold/Wind Chill, Oliver

When
January 27, 7:00 PM CST to January 28, 11:30 AM CST
Where
Oliver forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

Cold/Wind Chill, Pierce

When
January 27, 7:00 PM CST to January 28, 11:30 AM CST
Where
Pierce forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Cold/Wind Chill, Renville

When
January 27, 7:00 PM CST to January 28, 11:30 AM CST
Where
Renville forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

Cold/Wind Chill, Rolette

When
January 27, 7:00 PM CST to January 28, 11:30 AM CST
Where
Rolette forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Cold/Wind Chill, Sheridan

When
January 27, 7:00 PM CST to January 28, 11:30 AM CST
Where
Sheridan forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

Cold/Wind Chill, Ward

When
January 27, 7:00 PM CST to January 28, 11:30 AM CST
Where
Ward forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Cold/Wind Chill, Burleigh

When
January 27, 8:00 PM CST to January 28, 11:30 AM CST
Where
Burleigh forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

Cold/Wind Chill, Emmons

When
January 27, 8:00 PM CST to January 28, 11:30 AM CST
Where
Emmons forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

Cold/Wind Chill, Grant

When
January 27, 8:00 PM CST to January 28, 11:30 AM CST
Where
Grant forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

Cold/Wind Chill, Kidder

When
January 27, 8:00 PM CST to January 28, 11:30 AM CST
Where
Kidder forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

Cold/Wind Chill, Morton

When
January 27, 8:00 PM CST to January 28, 11:30 AM CST
Where
Morton forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Cold/Wind Chill, Sioux

When
January 27, 8:00 PM CST to January 28, 11:30 AM CST
Where
Sioux forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Cold/Wind Chill, Dunn

When
January 27, 9:00 PM CST to January 28, 11:30 AM CST
Where
Dunn forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Cold/Wind Chill, Logan

When
January 27, 10:00 PM CST to January 28, 11:30 AM CST
Where
Logan forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

Cold/Wind Chill, McIntosh

When
January 27, 10:00 PM CST to January 28, 11:30 AM CST
Where
McIntosh forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

Cold/Wind Chill, Burke

When
January 27, 11:00 PM CST to January 28, 11:30 AM CST
Where
Burke forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

Cold/Wind Chill, Dickey

When
January 27, 11:00 PM CST to January 28, 11:30 AM CST
Where
Dickey forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Cold/Wind Chill, Divide

When
January 27, 11:00 PM CST to January 28, 11:30 AM CST
Where
Divide forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

Cold/Wind Chill, Foster

When
January 27, 11:00 PM CST to January 28, 11:30 AM CST
Where
Foster forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Cold/Wind Chill, La Moure

When
January 27, 11:00 PM CST to January 28, 11:30 AM CST
Where
La Moure forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Cold/Wind Chill, McKenzie

When
January 27, 11:00 PM CST to January 28, 11:30 AM CST
Where
McKenzie forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

Cold/Wind Chill, Mountrail

When
January 27, 11:00 PM CST to January 28, 11:30 AM CST
Where
Mountrail forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Cold/Wind Chill, Stutsman

When
January 27, 11:00 PM CST to January 28, 11:30 AM CST
Where
Stutsman forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wells

When
January 27, 11:00 PM CST to January 28, 11:30 AM CST
Where
Wells forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Cold/Wind Chill, Williams

When
January 27, 11:00 PM CST to January 28, 11:30 AM CST
Where
Williams forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381074, 5381075, 5381077, 5381085, 5381087, 5381181, 5381182, 5381076, 5381168, 5381171, 5381172, 5381175, 5381176, 5381177, 5381178, 5381179, 5381184, 5381079, 5381083, 5381086, 5381165, 5381173, 5381180, 5381082, 5381167, 5381169, 5381078, 5381080, 5381081, 5381084, 5381166, 5381170, 5381174, 5381183, 5381185, 5381186.